Patients treated for heart attack or angina and given the anticlotting drug Plavix had a sharply increased rate of death or heart attack within 90 days after being taken off the drug, researchers found.
Doctors from the federal Department of Veterans Affairs and elsewhere suggested that one possible solution for the "rebound effect" with Plavix might be to take patients off the drug more gradually or to add aspirin therapy as it is reduced.
The study, published in this week's Journal of the American Medical Association, focused on 3,137 patients discharged from 127 Veterans Affairs hospitals from 2003 to 2005. Plavix is generically known as clopidogrel.
The doctors found the increased rate of adverse events both in patients who initially received only medical treatment and in those treated with angioplasty and stents.
"We observed a clustering of adverse events in the initial 90 days after stopping clopidogrel," the researchers wrote, "supporting the possibility of a clopidogrel-rebound effect."
The doctors found that the rate of heart attack and death during the 90 days following cessation of Plavix therapy nearly doubled.
"Even though the absolute event rates were low, the relative increase in adverse events in the early period after stopping treatment with clopidogrel was nearly twofold higher than later periods," wrote the authors, including P. Michael Ho and John S. Rumsfeld of the Denver VA Medical Center.
They cautioned that the findings "do not necessarily offset the benefits of clopidogrel therapy" and suggested various means to minimize the effect.
"One consideration would be to continue clopidogrel for an extended period or indefinitely, like aspirin, to avoid the potential rebound effect," they wrote.